Texas, 2013

High Wind in Texas, October 10, 2013

October 10, 2013 · NWS MAF · 2 events in 1 county or zone

A passing upper trough resulted in strong winds in the Guadalupe Mountains.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A passing upper trough resulted in strong winds in the Guadalupe Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Oct 9, 10:01 PM MST, 2 hours 50 minutes earlier.

Area forecast discussion, Oct 9, 10:01 PM MST, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1201 AM CDT Thu Oct 10 2013

.DISCUSSION...

See Aviation Discussion below.

&&

.AVIATION...

VFR conditions will prevail next 24 hours. Return flow will
continue, gusty at times, in response to leeside trough
development to the north. Forecast soundings suggest a cu field
developing by late morning SW, then developing NE, w/bases 7-8 kft
agl. Models bring a shortwave thru SW flow aloft Thursday
afternoon, developing convection over the eastern terminals, and
this will need to be monitored.

&&

PREV DISCUSSION... /ISSUED 236 PM CDT Wed Oct 9 2013/

DISCUSSION...

Another warm afternoon in progress across the area with
temperatures well above normal. Our upper air pattern has
transitioned to southwesterly as a strong s/w digs into the UA
trough along the West Coast. This has induced a lee sfc trough
over the region which has lead to the warm temperatures and strong
southerly winds. Winds will only increase as the upper storm gets
closer and lifts into the Plains on Thursday. Guidance has been
consistent with the wind speeds remaining below advisory criteria
over the Permian Basin. It's a little more tricky in the Guadalupe
Mountains closer to where the system will lift north. Models show
700 MB winds over GDP of 30-35 kts so even with a bit of mixing do
not expect high wind warning criteria to be reached, and if so,
not for very long. Temperatures will still be warm, but winds
will be much less by Friday as we await the next storm system to
dig into the Intermountain West this weekend.

Moisture begins to increase Saturday as 50 and 60 degree dewpoints
spread west across the area. There won't be much upper level support
for precip, however moderate isentropic lift and a weak frontal
boundary in the area may lead to showers across mainly the eastern
half of the area. This will likely continue into Sunday so will
raise PoPs a bit, but keep QPF low.

Did not change much in the extended as it still looks like a cold
front will arrive sometime Tuesday. Have cooled temps down Tuesday
and Wednesday and kept the forecast dry thereafter.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

44
Hazardous weather outlook, Oct 9, 12:37 PM MST, 12 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
237 PM CDT WED OCT 9 2013

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-101945-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
237 PM CDT WED OCT 9 2013 /137 PM MDT WED OCT 9 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

HIGH WINDS WILL BE POSSIBLE IN THE GUADALUPE MOUNTAINS THURSDAY
AFTERNOON AND NIGHT.

OTHERWISE...THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

Event by event

2 high wind. Local standard time, as filed.

High Wind, Guadalupe Mountains of Culberson County

When
October 10, 12:51 AM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet

High Wind, Guadalupe Mountains of Culberson County

When
October 10, 10:00 PM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
RAWS

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, October 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 476137, 476140.